Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Feeling Tired
May 4, 2005

Hello Dr. Bob, first I'd like to thank you for being YOU. You are an inspiration to me. Here's alittle about my situation: diagnosed in Aug. 2004, tcells 119, vload, 36,000, 16% killer cells. Put on Kaletra & Truvada in Sept. Last lab, March 15th, tcells 259, undectable (since december) & 20%. I feel alittle fatigued & would like to know if, I can take a multi-vitamin ( Centrum ) for some energy & drink some ENSURE or BOOST. I ask this , because they both have SELENIUM in them & I read that selenium FEEDS HIV & isn't good at all. So, in short, can you shed some light on that & also shed some light on my progress with my MEDS , my body's response, etc. I can use a re-assurance boost, PLEASE. Thank you for taking the time to read this, I look forward to your response & advise. And lastly, I am grateful for you & this site, I log onto it everyday. Frankie Last lab

Response from Dr. Frascino

Hey Frankie,

First off, your HAART regimen appears to be working well for you both immunologically (CD4 cells rising from 119 to 259) and virologically (viral load dropping from 36,000 to undetectable). That's all great news! Congratulations!

Next up, feeling "a little fatigued." As it turns out, fatigue is extremely common in those of us who are "virally enhanced," with large clinical studies indicating the incidence being in the 50 to 70 percent range! The causes of fatigue in the setting of HIV disease are numerous. Often POZ folks feeling wiped out have several problems that can interact to cause the overall symptom of tiredness. You can read about the common causes of HIV-associated fatigue in the extensive archives of this expert forum. They include:

1. Inappropriate attention to basic human requirements, such as rest, sleep, diet and exercise

2. Psychological causes stress, anxiety, depression, etc.

3. Unrecognized infections

4. Hormonal problems, such as adrenal insufficiency, hypogonadism, hypothyroidism, etc.

5. Drug side effects, toxicities or interactions

6. Anemia

7. HIV itself.

The best treatment for fatigue is to identify the underlying cause or causes and specifically treat those conditions. For instance, fatigue cased by AZT-induced anemia is effectively treated with Procrit, a medication to increase the production of new red blood cells, or by switching off AZT to a different medication. Hypogonadism, on the other hand, is treated with testosterone supplementation.

To specifically address your questions:

1. Can you take a multivit., Ensure and/or Boost? Sure. No problem!

2. Will they help your fatigue? Perhaps, but only if you are vitamin deficient and/or not eating an adequate diet for proper nutrition.

3. What about selenium? There is still some controversy regarding the role of selenium in HIV disease. Selenium is a toxic substance that gets into an environment through burning fossil fuel among other industrial processes. Trace amounts are found in drinking water and foods (Brazil nuts, tuna, etc.). Symptoms of selenium toxicity include brittleness and loss of hair and nails, skin rashes, blisters, vomiting, fatigue, neurological problems and damage to the liver and spleen. The most common cause of toxicity is "vitamin supplements" and unusual diets. Several studies have shown low levels of selenium may be related to HIV disease progression. Other studies show HIV needs selenium in order to reproduce. Bottom line is that it remains unclear, at least to me, if selenium deficiency is a cause or an effect of HIV disease progression, and if supplements will help or hurt. There is no doubt selenium is essential for proper immune function. The U.S. Recommended Daily Allowance of selenium is 55 micrograms.

Frankie, I would suggest you talk to your HIV specialist about your fatigue. Since it is often a sign of an underlying very treatable problem, a proper and thorough evaluation is the best way to confront the problem. It's the best way to "ensure" you'll get a "boost" of energy to combat your fatigue.

Good luck. Stay well.

Dr. Bob


Previous
Would HIV alone cause anemia?
Next
Weird malaise freaking me out

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement